Thunderstorm Wind, Alachua
- When
- August 21, 11:05 AM EST
- Where
- Alachua County, Gainesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 29.650, -82.317
Alachua sheriff relayed a public report of damage to a county building at 3220 NE 39th Ave. Initial time of incident was 1349 EDT, but NWS met.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Alachua sheriff relayed a public report of damage to a county building at 3220 NE 39th Ave. Initial time of incident was 1349 EDT, but NWS met. determined that the timing of damage was inconsistent with radar so the actual time of damage was adjusted to 1105 EST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 21, 8:35 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 935 AM EDT SAT AUG 21 2004 ...HIGHER RAIN CHANCES OVER THE WEEKEND... .PUBLIC UPDATE...LOCAL SOUNDING INDICATES THE ATMOSPHERE IS QUITE MOIST AND UNSTABLE...WITH A PWAT OF 1.93...CAPE OF 4600 J/KG AND LIFTED INDEX NEAR -10 (ASSUMING MAX TEMPS OF 96). THIS IS A TAD TOO HIGH AND MODIFIED SOUNDING USING MAX TEMP OF 90 AND DEWPOINT OF 74 (PRODUCING A CAPE OF 4000 J/KG WITH LI NEAR -9). CONVECTION ALREADY FIRING UP ACROSS THE SUWANNEE VALLEY REGION OF NORTH FLORIDA DUE TO FAVORABLE LIFT ASSOCIATED WITH AREA OF NEGATIVE SURFACE MOISTURE FLUX DIVERGENCE (CONVERGING ONSHORE FLOW). CURRENT FORECAST PACKAGE CONTAINS LIKELY POPS ACROSS THE BOARD. SEE NO REASON TO ALTER POPS GIVEN DEEP LAYER MOISTURE COUPLED WITH INCREASING LIFT ASSOCIATED WITH APPROACHING UPPER LEVEL DISTURBANCES. THESE SHOWERS/STORMS WILL END FROM THE WEST BEGINNING THIS EVENING...WITH ACTIVITY LIKELY LINGERING ACROSS EASTERN ZONES TILL AROUND MIDNIGHT. NOCTURNAL CONVECTION OVER THE APALACHEE BAY WILL ONCE AGAIN SPREAD INLAND AROUND SUNDAY DAYBREAK. && .MARINE UPDATE...A NEARLY ZONAL SURFACE RIDGE EXTENDS FROM THE WESTERN ATLANTIC...ACROSS CENTRAL/SOUTHERN FLORIDA...INTO THE GULF OF MEXICO. A COLD FRONT EXTENDS FROM THE NEW ENGLAND STATES...ACROSS THE TENNESSEE VALLEY...INTO TEXAS. REGIONAL OBS SHOW SOUTHWEST FLOW WITH SPEEDS AROUND 10 KNOTS. SEAS WERE MAINLY 2 TO 3 FEET. LITTLE CHANGE IS EXPECTED THROUGH SUNDAY AS SOUTHWEST FLOW TO CONTINUE...WITH SPEEDS SLIGHTLY HIGHER AT NIGHT DUE TO NOCTURNAL CONDITIONS. && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. && .CURRENTLY...SFC RIDGE WAS LOCATED OVER N CENTRAL FL WITH SWLY FLOW OVER THE FORECAST AREA. A SFC FRONT WAS LOCATED OVER THE OHIO VALLEY AND STRETCHES SW TOWARD AR AND TX. A PRETTY GOOD W-SW FLOW AT 1-2 KFT PER VWP PROFILES AND INCREASED HIGH CLOUDS SHOULD ONLY ALLOW FOG PATCHY TO FORM AT BEST. WATER VAPOR IMAGERY SHOWS THAT THE DRY AIR OVER THE REGION YESTERDAY HAS SHIFTED WELL INTO THE ATLC WITH THE UPPER SHORTWAVE TROUGH. .SHORT TERM...MODELS SHOW INCREASED MOISTURE LEVELS WITH PWATS NEAR 2 INCHES AS 5H RIDGE OVER GOMEX AND CENTRAL FL WEAKENS. BROAD MID-UPPER LEVEL TROUGH OVER ERN CONUS WILL SHIFT EWD TODAY WITH SHORTWAVE TROUGHS IMPACTING THE FORECAST AREA. ONE AFFECTING THE FL PANHANDLE AT THIS TIME WILL SHIFT EWD INTO CWA THIS AFTN BUT SHOULD GET SHEARED AS IT ENCOUNTERS THE 5H RIDGE. NONETHELESS... DECENT PVA TO AFFECT A GOOD PORTION OF THE CWA. GFS SEEMS TO SUFFER CONVECTIVE FEEDBACK LATER IN THE DAY OVER THE REGION SO HAVE USED A BLEND OF MET/MAV GUIDANCE. E COAST SEA BREEZE SHOULD BE PINNED CLOSE TO THE COAST DUE TO BETTER SW FLOW IN LOW LEVELS. SFC FRONT WILL MARCH EWD AND OFF THE E COAST LATE TONIGHT AND TRAIL BACK SW TOWARD NRN GA DUE TO MID-UPPER LEVEL RIDGE BUILDING IN ACROSS TN VALLEY BY 12Z SUN AND A LEADING SHORTWAVE TROUGH MOVES OFF THE E COAST. THUS EXPECT UPPER LEVEL IMPULSES TO CONTINUE TO AFFECT THE AREA WITH PLENTY OF MOISTURE TO WORK WITH. ONE SHORTWAVE TROUGH ACROSS AL AND WRN GA EARLY THIS EVENING EXPECTED TO PUSH EWD TO THE WRN ZONES OVERNIGHT. NOTED GFS AGAIN SUFFERS CONVECTIVE FEEDBACK. ETA DOES SHOW SHORTWAVE TROUGH OVER THE AREA BUT NOT MUCH IN THE WAY OF PVA. WITH LOSS OF HEATING WILL GO 40-50% POPS FOR NOW. SUN...SFC FRONT STALLS OVER GA OR DRIFTS S AND DEEP LAYER MOISTURE CONTS OVER THE AREA. WEAK SFC LOW OVER CENTRAL GA ALONG THE FRONT AND MORE SLY SFC FLOW MAY JUST BE ENOUGH TO ALLOW E COAST SEA BREEZE TO MOVE INLAND ALONG COASTAL COUNTIES. WILL GO WITH BLEND OF GUIDANCE AGAIN WITH HIGHEST POPS AROUND 70% SRN COUNTIES WHERE HIGHER MOISTURE LEVELS ARE TO 60% IN NRN ZONES. SUN NIGHT...FRONT IS EXPECTED TO DRIFT S OVER SE U.S. COAST AS SHOWN BY ETA AND GFS. EXPECT CHANCE POPS TAPERING OFF TO SLIGHT CHANCE LATE. MON...FRONTAL BOUNDARY REMAINS OVER ERN GA WITH AN UPPER TROUGH MOVING THROUGH CWA. THIS COMBINED WITH EARLY DAYTIME HEATING WILL RESULT IN LIKELY POPS OVER PORTION OF FL ZONES WITH HIGH CHANCE POPS FOR SE GA. TEMPS EXPECTED TO BE AT OR BELOW CLIMO THROUGH MON. .LONG TERM...TUE-FRI. WEAK FRONTAL BOUNDARY ACROSS S GA WILL SLOWLY WORK N OR WASH OUT AS 5-7H RIDGE BUILDS OVERHEAD AND ANY MAJOR SHORTWAVE ACTION IS WELL TO THE N. SOME HINTS IN LATEST GUIDANCE THAT RIDGE COULD LIFT INTO THE AREA ALLOWING WEAK SELY FLOW OVER THE SRN ZONES. ALL IN ALL EXPECT CHANCE POPS DURING THE WEEK WITH TEMPS CLOSE TO CLIMO WITH LITTLE CHANGE EXPECTED FROM CURRENT FORECAST. && .MARINE...SOUTHERLY WINDS OVER THE WATERS THIS MORNING ARE EXPECTED TO BECOME SOUTHWEST TODAY AS THE FRONTAL BOUNDARY ADVANCES CLOSER TO THE AREA. THE FRONT WILL BEGIN TO STALL JUST NORTH OF THE AREA TONIGHT AND GRADUALLY SAG SOUTHWARD THROUGH THE FORECAST AS THE BERMUDA RIDGE AXIS REMAINS ACROSS SOUTH FLORIDA. COASTAL WATER CONDITIONS WILL REMAIN TAME THROUGH THE FORECAST PERIOD AS THE FRONT LINGERS WITH WINDS GENERALLY AROUND 10 KTS...UP TO 15 KTS WITH SEABREEZES AND NOCTURNAL SURGES...AND SEAS 2-4 FT. && ZAPPE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 549 AM EDT SAT AUG 21 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-220948- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY- CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS- FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS- MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-WARE-WAYNE- 549 AM EDT SAT AUG 21 2004 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS SHOULD FIRST DEVELOP THIS MORNING OVER AREAS FROM WEST OF INTERSTATE 75 IN NORTH FLORIDA AND WEST OF U.S. 301 IN SOUTHEAST GEORGIA. MOVEMENT OF STORMS WILL BE EAST AT 15 MPH. THE MAIN CONCERNS WITH THE THUNDERSTORMS WILL BE FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL NEAR 2 INCHES...AND WIND GUSTS UP TO 40 MPH. SHOWER AND THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A WEAK STATIONARY FRONT OVER GEORGIA IN COMBINATION WITH ABUNDANT MOISTURE WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP MAINLY IN THE AFTERNOON AND EVENING HOURS SUNDAY AND MONDAY. THE FRONT WILL DISSIPATE BY THE MIDDLE OF THE WEEK BUT TYPICAL SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED THE REMAINDER OF THE WEEK. THE MAIN CONCERNS WILL BE LIGHTNING AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ARS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1142 AM EDT SAT AUG 21 2004 FLZ024-GAZ152-164-165-211630- BRANTLEY GA-CHARLTON GA-INLAND CAMDEN GA-NASSAU FL- 1142 AM EDT SAT AUG 21 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN NASSAU... NORTHERN CHARLTON...SOUTHERN BRANTLEY AND WESTERN CAMDEN COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 1230 PM EDT... AT 1142 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM WINOKUR TO 14 MILES SOUTHWEST OF HOMELAND...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF HOBOKEN TO 7 MILES SOUTHEAST OF STEVEN FOSTER STATE PARK...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WINOKUR...HOMELAND... FOLKSTON...HILLIARD AND TARBORO THROUGH 1230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZAPPE
The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 16:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413171.